Texas, 2018Flash Flooding and Damaging Wind in Texas, December 7 to 8, 2018
December 7 to 8, 2018 · NWS HGX · 5 events in 2 counties and zones
Storms associated with a slow moving cold front produced flash flooding and some wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms associated with a slow moving cold front produced flash flooding and some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 7, 6:17 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Dec 7, 6:17 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
617 PM CST Fri Dec 7 2018
.AVIATION...
As the first round of rain passes across it has mainly been light
with pockets of moderate rain...moving east across the region at
20 mph. Ceilings have fallen to as low as LIFR further inland with
many sites experiencing at least MVFR decks/visbies within the
heavier bouts of rain. It has mainly been rain to this point with
a few strokes of (likely elevated) lightning. Another, more
aggressive round of showers and thunderstorms are forecast to be
generated ahead of a a shortwave disturbance crossing the lower
Rio Grande Valley this evening. Expect the heaviest weather, such
as visibility-limiting +RA with -TSRA, during a 03 through 09Z
window. The main aviation threats will be visby-limiting heavy
precipitation and gusty winds to 25 knots. A low level jet will
pass across the southern hubs through early Saturday morning above
10 kts surface winds. This may prompt late night short-fuse LLWS
amendments. 31
&&
.PREV DISCUSSION... /ISSUED 246 PM CST Fri Dec 7 2018/
DISCUSSION...
At 2 PM, a cold front extended from just north of Cleveland to
Sugar Land to just north of Palacios. The front continues to make
slow but steady progress toward the coast. The front may stall for
a time this evening as low pressure develops along the boundary.
The low will move east and drag the front across the rest of the
CWA by late tonight. Rain with embedded thunderstorms will
continue tonight as favorable upper level winds coupled with PW
values near 1.90 inches and lift on the east side of an
approaching upper trough will be the necessary ingredients to
generate precip overnight. The rain will be heavy at times and
will maintain locally heavy rain in the weather grids. 1-3 inches
of rain has fallen today over the northern half of the CWA with
parts of Walker county receiving 3.40 inches of rain. The rain has
fallen over a long duration today and flash flooding has not been
reported. Rainfall rates are expected to increase tonight but the
movement of the front/sfc low looks a bit faster so even if
rainfall rates increase, not quite seeing the necessary duration
to generate flash flooding. Total rainfall for the event looks to
be 3-6 inches over the north, 2-4 inches central/coast with some
isolated 5 inch totals possible. Will maintain the Flash Flood
Watch areawide tonight but have shortened the duration and will
end the watch at 14z and this is still probably too long.
Rain will end early Saturday but skies will remain cloudy.
Temperatures will be quite cool on Saturday with highs struggling
to reach the lower 50's north/upper 50's coast. Moisture trapped
beneath an inversion will keeps skies mostly cloudy Saturday night
and Sunday. High temps on Sunday will again struggle to warm into
the lower 50's. High pressure will build into the state on Sunday
night and skies will clear. Colder temperatures are expected by
Monday morning and a few areas will probably fall to near
freezing. A bit of a warm up on Monday as the surface high drifts
east with the warming trend continuing Tuesday and Wednesday. An
upper level trough will move across the southern plains on
Thursday and a sfc low will develop near the panhandle. Warm air
advection showers will be possible Wednesday but strong capping
will limit intensity and coverage. Lift increases on Thursday as
the upper trough deepens and showers should become more
widespread. Another cold front will cross the area next Friday
bringing colder temperatures back to the area for next weekend.
43
MARINE...
SE winds are expected to increase late this afternoon and early this
evening ahead of a cold front that will push off the mid TX coast
this evening and the upper TX coast during the early morning hours
on Saturday. Behind the front, winds will increase to advisory
levels. Decided to add the Bays to a portion of the ongoing
advisory, beginning early Saturday morning. Tides are currently
slightly above normal, but are not expected to rise to problem
levels overnight. We will be monitoring low water levels on Sunday
with persistent N/NW flow behind the front. Onshore flow will return
on Tuesday with another cold front expected late next week which
will likely produce strong offshore flow next Friday. 33
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 45 50 39 50 36 / 100 20 0 0 0
Houston (IAH) 50 54 42 52 38 / 100 40 0 0 0
Galveston (GLS) 55 57 44 52 43 / 100 70 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Saturday morning for the following
zones: Austin...Brazoria Islands...Brazos...Burleson...
Chambers...Coastal Brazoria...Coastal Galveston...Coastal
Harris...Coastal Jackson...Coastal Matagorda...Colorado...
Fort Bend...Galveston Island and Bolivar Peninsula...
Grimes...Houston...Inland Brazoria...Inland Galveston...
Inland Harris...Inland Jackson...Inland Matagorda...
Madison...Matagorda Islands...Montgomery...Northern
Liberty...Polk...San Jacinto...Southern Liberty...Trinity...
Walker...Waller...Washington...Wharton.
GM...Small Craft Advisory from 3 AM to 6 PM CST Saturday for the
following zones: Galveston Bay...Matagorda Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION until 3 AM CST Saturday for
the following zones: Galveston Bay...Matagorda Bay.
Small Craft Advisory until 7 PM CST Sunday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION until 7 PM CST this evening
for the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
Small Craft Advisory until 11 PM CST Sunday for the following
zones: Waters from Freeport to Matagorda Ship Channel TX
from 20 to 60 NM...Waters from High Island to Freeport TX
from 20 to 60 NM.
&&
Discussion...25
Aviation/Marine...31Hazardous weather outlook, Dec 7, 5:16 AM CST, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
516 AM CST Fri Dec 7 2018
TXZ163-164-176>179-195>200-210>213-081130-
Austin-Brazos-Burleson-Colorado-Grimes-Houston-Inland Harris-
Madison-Montgomery-Northern Liberty-Polk-San Jacinto-Trinity-
Walker-Waller-Washington-
516 AM CST Fri Dec 7 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Showers and thunderstorms will increase in coverage with periods
of heavy rain. Street flooding is likely as the heavier rains move
through the region. Travel may be impacted with the flooding and
during the overnight hours travel may be discouraged.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Rains should come to an end Saturday morning from west to east
across the region. Lingering street flooding should gradually
subside but river flooding could worsen into the afternoon
Saturday and Saturday night as runoff swamps the mainstem rivers.
Sunday through Tuesday dry weather will prevail with lowering
humidity. Rains may return the region Wednesday and Thursday with
another cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today through Saturday morning.
TXZ214-226-227-235>238-300-313-335>338-436>438-081130-
Brazoria Islands-Chambers-Coastal Brazoria-Coastal Galveston-
Coastal Harris-Coastal Jackson-Coastal Matagorda-Fort Bend-
Galveston Island and Bolivar Peninsula-Inland Brazoria-
Inland Galveston-Inland Jackson-Inland Matagorda-
Matagorda Islands-Southern Liberty-Wharton-
516 AM CST Fri Dec 7 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Showers and thunderstorms will increase in coverage with periods
of heavy rain. Street flooding is likely as the heavier rains move
through the region mainly late this afternoon and overnight.
Travel may be impacted with the flooding and during the overnight
hours travel may be discouraged. Isolated strong to severe
thunderstorms will be possible this afternoon and overnight as the
cold front nears and very strong southerly winds push into the
region. Brief tornadoes or damaging wind gusts will be the main
threats with the stronger thunderstorms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Rains should come to an end Saturday by around noon from west to
east across the region. Lingering street flooding should gradually
subside but river flooding could worsen into the afternoon
Saturday and Saturday night as runoff swamps the mainstem rivers.
Sunday through Tuesday dry weather will prevail with lowering
humidity. Rains may return the region Wednesday and Thursday with
another cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today and tonight.
GMZ330-335-350-355-370-375-081130-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
516 AM CST Fri Dec 7 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Strong southerly winds developing this afternoon into tonight.
Isolated strong to severe thunderstorms possible with the threat
of waterspouts and damaging gusty winds in excess of 40 knots.
Heavy rainfall will become more common overnight abruptly lowering
visibility. Small craft advisories are in effect.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Small craft advisories will likely continue through Sunday.
.SPOTTER INFORMATION STATEMENT...
Marine spotter activation may be needed.
Flash Flood, Harris
- When
- December 7, 7:30 PM CST to December 8, 10:30 PM CST
- Where
- Harris County, 1.29 mi SSE of Englewood to 1.65 mi E of Mt Houston
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.762, -95.343
Numerous roadways and intersection were flooded around Houston. Some of the flooded locations included the intersections of Alabonson Road and West Little York Drive, Eastex Freeway and Little York along with Jensen Drive and Buck Street at the Interstate 10 and Interstate 69 junction.
Thunderstorm Wind, Harris
- When
- December 7, 9:54 PM CST
- Where
- Harris County, 1.4 mi N of (Efd)ellington Afb
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 29.620, -95.174
Large tree limbs were downed and a storage building was destroyed.
Flash Flood, Galveston
- When
- December 8, 12:15 AM CST to 12:45 AM CST
- Where
- Galveston County, 1.03 mi S of League City to 0.6 mi SSW of League City
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 29.485, -95.102
There was high flood water that caused the intersection of the Gulf Freeway and Highway 96 to become impassable.
Flash Flood, Harris
- When
- December 8, 1:30 AM CST to 3:00 AM CST
- Where
- Harris County, 1.21 mi SSE of West Park to 2.1 mi NW of Houston Hgts
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 29.663, -95.565
Flooding was reported at the intersections of Highway 59 and Beltway 8 and at Memorial Drive and Shepard Drive.
Flash Flood, Galveston
- When
- December 8, 1:30 AM CST to 2:10 AM CST
- Where
- Galveston County, 0.26 mi W of Galveston to 0.27 mi ENE of Galveston
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.300, -94.824
There were sections of Harborside Drive that became impassable due to high flood waters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, December 7 to 8, 20182 deaths · 3 events
- Winter Storm and Winter Weather in Arkansas, December 7 to 9, 201830 events
- Flash Flooding and Flooding in Texas, December 7 to 9, 201820 events
- Heavy Snow in Texas, December 7 to 8, 201816 events
- Dense Fog in California, December 7, 20184 events
- Dense Fog in Colorado, December 7 to 8, 20182 events
- Heavy Snow in New Mexico, December 7 to 8, 20182 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 7, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797754, 795988, 797760, 797758, 797759.